Clinical Twisters: Antipsychotic use in the obese

November 18, 2002

How do you treat an obese man with schizophrenia?

 

HEALTH-SYSTEM EDITION
CLINICAL TWISTERS

Antipsychotic use in the obese

A 22-year-old male, J.J., was admitted to your hospital with symptoms of acute agitation and psychosis. Diagnosed with schizophrenia, he was initially treated with intramuscular lorazepam. He was switched to oral olanzapine (Zyprexa, Eli Lilly) and stabilized on 20 mg daily. Reviewing his chart in preparation for his hospital dismissal, you note his height, 5 ft. 6 in., and weight, 325 lb. His social history is significant for alcohol and nicotine use. What suggestions would you make to his physician?

J.J. is morbidly obese (BMI=52 kg/m2) and at increased risk for diabetes, cardiovascular disease, and certain cancers. Thus, obesity should be a primary concern. Two-thirds of patients taking olanzapine gain weight (15 lb. average), generally relatively early in treatment. Consequently, all patients should have weight monitored weekly and be counseled about diet, exercise, and lifestyle changes; J.J. should be in a weight-loss program.

If J.J. exhibits significant weight gain (> 2-4 lb.) in the first few weeks of therapy, I would consider switching him to another antipsychotic, despite his good response to olanzapine. Olanzapine has been associated with numerous cases of new-onset diabetes and poor glycemic control, but it is unclear if it has a differential risk relative to other antipsychotics.

J.J. should be screened for diabetes at least annually via fasting blood glucose level. Because olanzapine, like clozapine and quetiapine, has been associated with hypertriglyceridemia (with little effect on total cholesterol), J.J. should have a lipid panel at least yearly. Evidence of diabetes or hypertriglyceridemia may prompt an antipsychotic change.

Sheila Botts, Pharm.D., BCPP
Clinical Assistant Professor
University of Kentucky College of Pharmacy
Clinical Pharmacy Specialist Eastern State Hospital

Without knowledge of previous neuroleptic drug trials, an atypical antipsychotic agent would be preferred to a traditional neuroleptic in this young, obese male with schizophrenia and risk factors for cardiovascular disease and diabetes. If J.J. had failed previous trials of adequate doses of risperidone (Risperdal, Janssen) or ziprasidone (Geodon, Pfizer) or couldn't tolerate them, olanzapine would be a rational choice. If not, either may be a better option as olanzapine can cause excessive weight gain.

However, since the patient has been stabilized and is ready for discharge, no change in the drug therapy would be recommended. I'd suggest routine lipid and glucose monitoring, and educating the patient with information about possible changes in diet and exercise. If at follow-up the patient were gaining weight, switching to risperidone or ziprasidone would be recommended.

Mark Underwood, Pharm.D., BCPP
Pharmacy Services
Western State Hospital Tacoma, Wash.

Adherence to therapy presents the most challenging barrier to treatment of schizophrenia. Minimizing adverse effects (dosing olanzapine at bedtime, decreasing daytime sedation) will increase tolerability and, therefore, treatment effectiveness. J.J. is responding well to therapy, and if he's satisfied, I wouldn't recommend a medication change. However, J.J. should be counseled about the potential health risks he faces: His BMI places him at risk for cardiovascular disease, diabetes, hypertension, and cancers. Use of alcohol and nicotine further increase these risks. Meta-analysis results suggest average weight gain during the first 10 weeks of olanzapine therapy is approximately 4 kg, usually reaching a plateau at about six months.

Given J.J.'s current BMI, the average weight gain associated with olanzapine is unlikely to affect his overall health. J.J. should be monitored for elevated glucose; the incidence of diabetes in schizophrenic patients is two- to four-fold greater than in the general population. His elevated BMI and the probability of additional weight gain during olanzapine therapy further increase his risk. Additionally, some research suggests that olanzapine increases diabetes risk. If glucose intolerance or significant weight gain occurs, alternative antipsychotic therapy should be considered.

Daniel J. Still, Pharm.D., BCPP
Clinical Pharmacologist
San Antonio State Hospital
Clinical Assistant Professor of Pharmacy
The University of Texas at Austin and
The University of Texas Health Science Center at San Antonio

Are you puzzled by a clinical situation that would make a good topic for this column? Or do you relish an opportunity to test your skill in resolving a clinical challenge? Please send us a clinical scenario or indicate your interest in providing us with a patient assessment by e-mailing us at drug.topics@medec.com or fax us at (201) 722-2490.

 



Kathy Hitchens. Clinical Twisters: Antipsychotic use in the obese.

Drug Topics

2002;22:HSE26.